• All donations and upgrades are manually verified and approved within 24hrs.
  • Upgrades are ongoing. Learn how to save your bookmarked posts.

Tolerating side effects

Thread starter #1
If you've never been very good at advocating for yourself, or saying "I'm not going to put up with this", or knowing when you need to do that, how do you figure out what side effects from your medication you should tolerate, and when side effects have become unreasonable.

For example:
Hair loss - makes me feel very self conscious, but isn't actually a threat to my physical or mental health by itself;
Weight gain - the medication is potentially helping prevent DID parts taking over, as well as contributing to keeping chronic SI at manageable levels, but the weight gain is now feeding self-loathing, which in turn is feeding both SI and social isolation;
Sweating - leaving seats damp, even in air conditioning, making me incredibly self conscious about going out and interacting with people who might notice that; the sweating is seriously disgusting;
Increased anxiety - from medication helping to manage SI

They're the big ones that are taking a big toll. There's others, like jaw clenching (probably contributing to regular nasty headaches).

My pdoc is (highly) resistant to reducing my meds because of my history of SI. But the daily toll of the side effects is pretty bad. I'm taking medication to combat the side effects, but those meds have their own side effects...

When I started treatment 12 years ago, some of these things were absolutely unacceptable. But now, every time I suggest reducing my meds with my pdoc, I back down, without really making any argument in my favour.

I've now got yet another prescription for meds that will reduce the sweating, but have side effects of its own (dry mouth - I already drink 3L of water a day), as well as potential stroke from exercising in heat. But I can't afford to stop exercising in heat, because of the weight gain from other meds.

I feel like I've ended up with medication side effects that I would never have agreed to had I known the side effects. But...I'm not sure if demanding (yuk - I don't "demand" things) a medication reduction is reasonable...??
 

siniang

Not Active
Sponsor
#3
First of all :hug: :hug: :hug:

Side effects is one of the main reasons for me being so reluctant to start/take medication to begin with, and I'm really sorry you're struggling with this.

My pdoc is (highly) resistant to reducing my meds because of my history of SI. But the daily toll of the side effects is pretty bad. I'm taking medication to combat the side effects, but those meds have their own side effects...
I feel like I've ended up with medication side effects that I would never have agreed to had I known the side effects. But...I'm not sure if demanding (yuk - I don't "demand" things) a medication reduction is reasonable...??
I think THIS is a really good point for a start for a discussion with your PDoc.

Quality of Life. Vs. "Keeping you alive".

Because, what's the point in keeping you alive no matter what if you essentially loose all of what you personally consider quality of life. Insurance? Liability? Conscience of mind?

Costs and Benefits. And I do think these should be reevaluated from time to time. In an honest discussion (and I know, that's gonna be the hard part for you).

Maybe something to write down and hand to PDoc, because of your history of not being able to stand up for yourself in direct confrontation.
 
#4
And I know you weren't asking about that but gonna think atcha anyway...

About the exercise, is there any different form / style / intensity / exercise regime that wouldn't put you in fricking risk?

Because it's not exercise in those conditions.
It's self harm.
That tries to manage something else like meds in place...
To manage self harm.

It's exercise only if doing the very thing doesn't endanger you, your health, builds you up, *and* is a good time.
 
#5
I have been able to reduce many kinds of meds, and ditching others altogether. I got off everything PTSD related except zoloft, buspar and klonopin. They were throwing all sorts of stuff at me, making me a zombie. When I went off, I was much more engaged with life and lost weight, got off insulin, lost more weight and was able to scale back lots of other meds. Side effects usually go away within 3 months, or so I was taught, but I won't tolerate meds that cause side effects that affect my daily life. I found out a med I was on for restless legs, also caused SI in menopausal women. So maybe you can tell him the medicines are interfering with your activities of daily living. That usually gets their attention.
 
#6
I used to put up with psychiatric medications that made my hands shake and tremor unusually bad every time I'd get nervous...to the point where some people would ask me if I had Parkinson's Disease.

It was embarrassing because when my hands would shake and tremor, I looked to everyone else like I was scared to death.

Fortunately, the current medication I'm on, Clozaril, doesn't make my hands shake and tremor nearly as bad.
 
Thread starter #7
I used to put up with psychiatric medications that made my hands shake and tremor unusually bad every time I'd get nervous
Lithium did this to me, but relatively speaking, it wasn't all that bad, because I hadn't gotten control of a dissociative thing I do where I tap my right hand on an invisible chair beside me. Which...looks pretty insane, and made my mild tremor kinda easy to take.

My sister's reaction to lithium included a tremor so bad that she started eating everything with a spoon, and food would often drop off before she could get it to her mouth. And by that point? Her handwriting was utterly illegible scribble. That was beyond what I thought was reasonable - meds making it hard, and humiliating, to eat? Nup. Not okay.

I watched Dallas Buyers Club yesterday for the first time, and I think it has already influenced my attitude to medication, the human dignity factor which is always relevant, and the patient's right to (informed) choice, without being made to feel bad for their choices. Didn't know it was gonna have that effect!
 
#9
My sister's reaction to lithium included a tremor so bad that she started eating everything with a spoon, and food would often drop off before she could get it to her mouth.
When I was a schizophrenic, I was put on 7 different medications at the same time. Who knows what went on but I do remember drooling on myself in a waiting room - still had my driver's license but nodding every time I sat down. Unacceptable.

I really hate the idea of taking pills to deal with the side effects of other pills, especially if said pills also have side effects! I can certainly see the concern there. But then, I am a horrible patient - sat out in rural Oregon isolation taking no meds whatsoever with a schizophrenia diagnosis for years. I just wouldn't do it - too many side effects, odd reactions and so on. I am only minimally medicated now and this has upsides and downsides, but I only have mild PTSD (sometimes) and GAD dxs, now.

Do you think you are comfortable with your doctor? I mean, does the relationship there make it hard for you to seriously voice your concerns or do you just have difficultly negotiating in general?
 
Last edited:

joeylittle

Administrator
#10
Sweating - leaving seats damp, even in air conditioning, making me incredibly self conscious about going out and interacting with people who might notice that; the sweating is seriously disgusting;
I think you could challenge yourself to think creatively about how to make the sweating tolerable...I'm pointing at this side effect specifically because it seems to be at the nexus of a few different med issues that could make your life tougher instead of easier.

Cool story bro....I used to sometimes take a cab home from trapeze class. But I realized I was leaving copious amounts of sweat from my sweaty ass on the seat. I took to having a hoodie that I just kept inn my bag, that I could tie around my waist before getting into cabs. In essence, creating my own towel out of clothes.

I'd imagine a large shawl/wrap-skirt-thingy could do the same.

Just a thought.

But the bottom line is: if you can't see a way to be OK with any of the things you mentioned, then the medication is worth questioning. Definitely. Quality of life is a personal thing. And you do get to work to maintain the aspects of it that you can build on.
 
Top Bottom